Iowa, 2014

Tornado in Iowa, June 19, 2014

June 19, 2014 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced a brief tornado on the southeast side of Spencer in northwest Iowa. The tornado caused no reported damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced a brief tornado on the southeast side of Spencer in northwest Iowa. The tornado caused no reported damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 19, 11:41 AM CST, 49 minutes earlier.

Area forecast discussion, Jun 19, 11:41 AM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1241 PM CDT THU JUN 19 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 423 AM CDT THU JUN 19 2014

ACTIVE FIRST 12 HOURS TO THE FORECAST. STRONG JET STREAK AND UPPER
WAVE MOVING ACROSS WESTERN NEBRASKA AND EXPECTED TO MOVE NORTHEAST
INTO SD. LARGE AREA OF CONVECTION HAS DEVELOPED ACROSS NEBRASKA AND
MOVED INTO SOUTHERN SD AS OF 08Z. EXPECT THIS WARM ADVECTION BAND TO
CONTINUE TOWARD HIGHWAY 14 BETWEEN THE JAMES RIVER AND HWY 59. THIS
CONVECTION WILL BRING A LOW-END SEVERE THREAT THROUGH SUNRISE AND
ALSO BRIEF HEAVY RAIN OF UP TO AN INCH. FARTHER WEST RAIN AND
EMBEDDED CONVECTION WILL MOVE NORTH WEST OF THE JAMES RIVER. THE
EXPECTATION IS THAT THIS AREA OF PRECIPITATION WILL ROTATE OUT OF
THE AREA BY MID MORNING. THIS WILL LEAVE A MARGINALLY UNSTABLE
ATMOSPHERE EAST OF THE JAMES RIVER. AS THE STRONG FORCING FOR ASCENT
ASSOCIATED WITH THE UPPER WAVE AND JET STREAK PROGRESSES
EAST...EXPECT CONVECTION TO REDEVELOP. BECAUSE THE INSTABILITY IS
SOMEWHAT LIMITED...ESPECIALLY PRIOR TO 21Z...EXPECT CONVECTION TO BE
MORE SCATTERED INTO EARLY AFTERNOON. HOWEVER...WITH A FEW BREAKS OF
SUN AND WARMING TEMPERATURES INTO THE LOW 80S AND DEW POINTS IN THE
LOWER 70S...EXPECT THUNDERSTORMS TO BECOME MORE WIDESPREAD EAST OF
INTERSTATE 29 BY MID AFTERNOON AND MOVE THROUGH MUCH OF SOUTHWEST
MINNESOTA AND NORTHWEST IOWA. CAPES WILL BE MUCH LESS THAN THE LAST
FEW DAYS...BETWEEN 1000 AND 1500 J/KG...WITH BULK SHEAR AROUND 20
KTS INSTEAD OF THE 40 KTS SEEN THE LAST FEW DAYS. AS A RESULT THE
SEVERE RISK IS MUCH LOWER WITH ONLY A LOW RISK OF HAIL UP TO HALF
DOLLAR SIZE AND WIND GUSTS TO 60 MPH EAST OF I29. RAINFALL AMOUNTS
WILL AVERAGE AROUND A HALF INCH EAST OF HIGHWAY 59...BUT LOCAL
AMOUNTS COULD EXCEED AN INCH. THIS MOST LIKELY IN SW MN AND NW IA
BUT COULD BE AN ISOLATED LOCATION THAT SEES THESE AMOUNTS WEST OF
I29 WITH MORNING AND EARLY AFTERNOON CONVECTION. ONCE THE STORMS
MOVE EAST BY MID EVENING...SKIES SHOULD CLEAR OUT FOR THE REMAINDER
OF THE NIGHT WITH DEW POINTS FALLING INTO THE 50S TO LOWER 60S.

HIGHS TODAY WILL NOT RISE TOO MUCH WITH A LOT OF CLOUDS. THE
EXCEPTION WILL BE ALONG AND WEST OF THE JAMES RIVER WHERE PARTLY
CLOUDY SKIES ARE EXPECTED DURING THE AFTERNOON. HIGHS WILL RANGE
FROM THE UPPER 70S IN THE BIG SIOUX VALLEY TO THE MID 80S IN SOUTH
CENTRAL SOUTH DAKOTA. LOWS OVERNIGHT WILL BE IN THE UPPER 50S TO
LOWER 60S WITH LIGHT WESTERLY WINDS.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 423 AM CDT THU JUN 19 2014

FRIDAY WILL PROBABLY BE THE MOST QUIET DAY IN THE SHORTER TERM...
AND A CHANCE TO RECOVER A BIT FROM THE DELUGE MUCH OF THE AREA
HAS EXPERIENCED RECENTLY. CLOSED UPPER CIRCULATION PULLING AWAY
TO THE NORTH...WITH HEIGHTS EXPECTED TO BUILD THROUGH THE DAY AND
SHOULD HAVE PLENTY OF SOLAR INPUT DURING THE DAY. A WEAK TROUGH
WILL ADVANCE INTO THE NORTHWESTERN CWA BY EVENING... AND LIKELY
TO GET A WEAK BAND OF CONVERGENCE ALONG THIS FEATURE...AND
PERHAPS JUST ENOUGH MOISTURE TO GET AN ISOLATED THUNDERSTORM
NEAR THIS BOUNDARY IN THE VERY LATE AFTERNOON. TEMPS FAIRLY WARM
ON THE MAJORITY/MEAN...WHICH WOULD FAVOR MIXING TO THE MID 80S
EAST TO LOWER 90S WEST...AND ONLY TEMPERED A BIT FOR THE WET
GROUND AND SOMEWHAT WEAKER FLOW.

LOW LEVEL JET EXPECTED TO INCREASE ON FRIDAY NIGHT AS A WEAK
DISTURBANCE PUSHES ALONG THE LARGELY ZONAL MID LEVEL FLOW. WILL
JUST START TO GET RETURN OF SOME STEEPER MID LEVEL LAPSE RATE
DURING THE NIGHT...GRADUALLY INCREASING INSTABILITY AS MOISTURE
STARTS TO WORK IN WITH LOW LEVEL JET THROUGH THE HIGHER PLAINS.
HAVE NUDGED POPS SOMEWHAT HIGHER THROUGH THE SOUTHERN CWA ALONG
THE NOSE OF WARMING TEMPS ALOFT WITH LEADING PUSH OF MOISTURE
RETURN. DIABATICALLY REINFORCED BOUNDARY MAY END UP LAYING
OUT NEAR THE MISSOURI RIVER VALLEY...LEAVING SATURDAY WITH A
WIDE RANGING TEMPERATURE POTENTIAL...MUCH DEPENDING ON THE DEGREE
OF CONVECTION GOING INTO THE DAY. FOR NOW HAVE ONLY
SCATTERED/CHANCE LEVEL THOUGHTS.  WILL HAVE TO KEEP EYE ON SEVERE
POTENTIAL. WIND FIELDS/SHEAR REMAIN SOMEWHAT WEAKER...BUT SOME
ENHANCEMENTS TO SHEAR NEAR BOUNDARIES AND THE MUCH STRONGER
POTENTIAL INSTABILITY WILL KEEP THE DOOR OPEN FOR A COUPLE OF
SEVERE WEATHER MODES...AND SLIGHT RISK SEEMS JUSTIFIED. SOUNDINGS
ON GFS/NAM ALSO EXHIBIT TENDENCY TO FAVOR LEFT MOVERS IF CAN
GET TO SUPERCELLULAR MODE. STRONGEST PRECIPITATION THREAT APPEARS
TO BE SATURDAY NIGHT AS STRONGER WAVE WORKS ACROSS AREA WITH
COLD FRONT PUSHING THROUGH MOST OF THE CWA BY MORNING.

FOR THE EXTENDED RANGE /SUNDAY THROUGH WEDNESDAY/ DID NOT MAKE
ANY SIGNIFICANT ALTERATIONS TO THE FORECAST DUE TO ONGOING
THUNDER AND HYDROLOGIC CONCERNS. GET INTO A MORE ZONAL PATTERN
WITH AREA SITUATION ON THE SOUTHERN EDGE OF STRONGER WESTERLIES.
MODELS TRYING TO AMPLIFY RANDOM WAVES SLIDING ALONG THE PATTERN...
WHICH DOES PRODUCE SOME INHERENT TIMING DIFFERENCES TO QUICKER
MOVING PRECIPITATION THREATS. BOUNDARY DOES SHOW A CERTAINLY OF
EVENTUALLY SAGGING SOUTHWARD ENOUGH TO INCREASE STABILITY AND WORK
COOLER AIR SOUTHWARD...BUT QUESTIONS ON EXACTLY WHEN REMAIN. COULD
SEE IT BEING A BIT WARMER AT LEAST EARLY IN THE WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1241 PM CDT THU JUN 19 2014

GENERAL CEILINGS 1-3K FEET NORTHEAST OF A HON/FSD/SLB LINE WILL
BECOME VFR CEILINGS OR SCATTERED CLOUDS BY 21Z...EXCEPT BY 20/00Z
IN SOUTHWEST MN. GENERALLY VFR TO THE SOUTHWEST OF THIS LINE AND
OVER THE AREA AFTER 20/00Z. SCT TSRA IN SOUTHWEST MN...NORTHWEST
IA...AND IN SD NORTH OF INTERSTATE 90 WITH BRIEF AND LOCAL
LOWERING TO VISIBILITIES 3-5SM. TSRA WILL END BY 20/02Z. LOCAL
3-5SM/BR 20/08Z-14Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...SCHUMACHER
LONG TERM...CHAPMAN
AVIATION...
Hazardous weather outlook, Jun 19, 11:05 AM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1205 PM CDT THU JUN 19 2014

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-201515-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-
1024 AM CDT THU JUN 19 2014

.DAY ONE...TODAY AND TONIGHT
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND SOUTHWEST MINNESOTA.

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP AND BECOME MORE
WIDESPREAD...WITH THE THREAT OF HAIL TO HALF DOLLAR SIZE AND WIND
GUSTS TO AROUND 60 MPH. ADDITIONAL RAINFALL AMOUNTS SHOULD AVERAGE
A THIRD TO A HALF INCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED THUNDERSTORMS DEVELOPING ON SATURDAY AFTERNOON AND
EVENING WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF HALF
DOLLARS AND WINDS TO 60 MPH.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 1 PM AND 7 PM CDT
TODAY.

NEZ013-014-SDZ038>040-050-052>071-201515-
DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-
MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-
CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN-BON HOMME-YANKTON-
CLAY-UNION-
1014 AM CDT THU JUN 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON MAINLY
NORTH OF INTERSTATE 90..BUT ALSO EAST OF THE JAMES RIVER IN AREAS
SOUTH OF INTERSTATE 90. A STORM OR TWO COULD PRODUCE SMALL HAIL AND
WIND GUSTS TO 40 MPH.

CONSIDERABLE RIVER AND STREAM FLOODING WILL CONTINUE OVER THE LOWER
BIG SIOUX RIVER...AT A FEW PLACES IN SOUTHWEST MINNESOTA...AND
ACROSS NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED THUNDERSTORMS DEVELOPING ON SATURDAY AFTERNOON AND
EVENING WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF
BALLS AND WINDS TO 65 MPH.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Jun 19, 7:00 AM CST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
800 AM CDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     FLASH FLOOD      COTTONWOOD              44.61N 95.67W
06/19/2014                   LYON               MN   LAW ENFORCEMENT

            ONCOING WIDESPREAD STREET FLOODING IN COTTONWOOD WITH
            SANDBAGGING EFFORTS CONTINUING. NEARBY COUNTY ROADS ALSO
            FLOODED.

&&

The radar

The Sioux Falls radar (KFSD), 137 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Clay

When
June 19, 12:30 PM CST to 12:31 PM CST
Where
Clay County, Spencer to 0.15 mi E of Spencer
Rating
EF0
Path length
0.15 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
43.150, -95.150

A brief tornado caused no reported damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyThe tornado archive for Iowa, 2014Warnings in Iowa, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524803.